Deaths following administration of <"http://www.yourlawyer.com/topics/overview/heparin">heparin increased significantly this year, according to the Food & Drug Administration (FDA).Â While it is not known ifÂ heparin played a role in all of the deaths, a good number of them occurred after patients experiencedÂ allergy-type reactions associated with contaminated lots of the drug.Â Unfortunately, in many of those cases, the FDA has been unable to determine if the heparin used was adulterated.
According to the FDA, it has now received reports of 248 deaths among people who had taken heparin since January 1, 2007.Â Of those, 238 were reported to the FDA on or after January 1, 2008.Â Among the fatalities, 149 involved patients who suffered allergic reactions known to be associated with tainted heparin. In most deaths, the FDA said it didnâ€™t have enough evidence to determine if heparin was to blame. The number of reported deaths spiked in January at 50 and declined to five last month.Â Â
Whatever the cause, the 248 deaths since January 2007 indicate a significant increase in heparin-related fatalities compared with the prior year.Â Between January 1, 2006 and December 31, 2006, there were only 55 reported deaths following the administration of heparin – about 4 or 5 per month.Â Most of the patients in these reports were suffering from a variety of underlying medical conditions, on in only 3 cases did deaths occur following an allergy-type reactions.
The spike in allergic-type reactions – including difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that was life threateningÂ – following administration of heparin prompted Baxter International to recall nearly all of its heparin injections in the US earlier this year.Â There have been similar recalls by other manufacturers of Chinese-sourced heparin in Denmark, Italy, France Germany and Japan. In total, the FDA said tainted heparin has been identified in 12 countries. In the US, other heparin suppliers have issued precautionary recalls, and some medical devices makers have also recalled heparin-coated products.
In March, the FDA confirmed that it had found oversulfated chondroitin sulfate in samples of the active ingredient used in Baxter heparin. The FDA said the chondroitin sulfate was molecularly changed to mimic heparinâ€™s blood-clotting properties. That ingredient was supplied to Baxter by Changzhou SPL, a Chinese plant partially owned by Wisconsin-based Scientific Protein Laboratories. It costs a fraction of the ingredient usually used in heparin, and producers may have used it in an attempt to cut costs.
In April, aÂ research team, led by scientists at MIT, found that the chondroitin sulfate activates two inflammatory pathways: one that initiates blood clotting and dilation of the blood vessels, and one that produces anaphylactic toxins. The first leads to a dangerous decrease in blood pressure, the second a serious allergic reaction. In blinded laboratory tests, the contaminated heparin activated the biological pathways, while normal heparin did not. In the study,Â pigs treated with tainted heparin exhibited side effects similar to those seen in humans.